Wisconsin, 2016

Hail and Damaging Winds in Wisconsin, May 25, 2016

May 25, 2016 · NWS ARX · 14 events in 6 counties and zones

Thunderstorms developed during the afternoon of May 25th across the western and central sections of Wisconsin along a nearly stationary front. These storms produced large hail and some wind damage from Jackson County south into Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of May 25th across the western and central sections of Wisconsin along a nearly stationary front. These storms produced large hail and some wind damage from Jackson County south into Crawford County. The largest hail reported was half dollar sized near Arkdale (Adams County). Trees were blown down in Readstown and Hillsboro (Vernon County) and near Black River Falls (Jackson County) where one tree landed on a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 11:40 AM CST, 46 minutes earlier.

Area forecast discussion, May 25, 11:40 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1240 PM CDT WED MAY 25 2016

.SHORT TERM...(Today and Tonight)
Issued at 302 AM CDT Wed May 25 2016

Streak of minimal convective activity in the area may change later
today. Main focus will be trying to time convection into the area
and any associated severe weather threats from that.

Tracking short wave trough early this morning as it ejects across
the Central Plains in broad southwest flow. Several convective
systems upstream and as wave approaches this morning. Expect much of
this activity to advect into the area, sweeping northeast through
the day. Uncertainties exist exactly how this will happen though.

Some meso-scale guidance suggest convection could split our area,
with one area lifting northeast associated with the wave proper, and
a 2nd complex staying across Iowa, riding northern edge of deeper
moisture gradient and low level moisture transport. Most unstable
CAPE is still fairly limited across the area, and deeper shear is
marginal at best so how organized this activity might be with
regards to severe weather is still in question.

Trends to slow approach of convection has been accounted for in
forecast, but did raise rain chances as main line moves through the
area. Thinking Slight Risk in Day 1 may be a bit overdone given
uncertainties and marginal set up, but could not completely rule
out a few stronger storms or spotty severe weather.

More wholesale changes made for tonight as wave passes and storm
threat drops off pretty quick. Short term model guidance all over
the place with convective development but feel we could see more
subsidence and break in activity once wave passes. Lowered rain
threat towards a dry trend by Thursday morning. Will have to watch
for fog development as well.

.LONG TERM...(Thursday thru Tuesday)
Issued at 302 AM CDT Wed May 25 2016

Noisy pattern to end the week as more short wave energy moves into
the Midwest in southwest flow aloft. First potential wave could
develop another convective complex to the southwest on Thursday but
we will likely be between waves here and could see a relatively
quiet day with warm temperatures. As wave approaches Thursday night,
could see a few storms move in overnight, but timing and overall
marginal set up will likely limit severe weather potential.

Late in the week and into the holiday weekend, medium range guidance
suggesting upper low could eject out of southwest as large scale
upper pattern begins gradual change. This low will likely lead to
more widespread convection with better dynamics and shear, but some
questions about how much instability will be in place this far
north. While rain chances will be on the higher side Friday into
Saturday, unsure how extensive any severe weather risk could be.
These details will have to be worked out later, but proximity of
passing low and associated shear will bear watching.

Upper low passes by Sunday so could see breaks in rain threats for
latter half of holiday weekend, but unsettled zonal flow looks
likely into next week with waves transversing northern states. Off
and on rain threats sort of blanket the later forecast periods but
there could be dry periods in there most certainly. Temperatures
remain seasonal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 25 2016

Fairly active weather through the next 24 hours. Currently
watching a mid-level trough and associated shra/ts moving
northeast across northeast IA/southeast Mn early this afternoon.
This wave and associated shra/thunder should clear the KRST/KLSE
TAF sites by early this evening. Another wave of low pressure
moves through after midnight into Thursday morning and is
expected to bring in scattered shra/ts activity. Will also have to
contend with mvfr/occasional ifr vis/cig conditions.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...DAS
Hazardous weather outlook, May 25, 11:47 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT WED MAY 25 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1247 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME STRONG BUT
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HAIL TO 1/2
INCH...GUSTY WINDS AROUND 30 MPH...BRIEF HEAVY DOWNPOURS AND
LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL THUNDERSTORMS ARE FORECAST THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. THE RISK FOR SEVERE WEATHER APPEARS
LIMITED BUT A FEW STRONGER STORMS ARE POSSIBLE FROM TIME TO TIME
THURSDAY NIGHT INTO SATURDAY. GUSTY WINDS...LIGHTNING...AND HAIL
ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/SHEA

In the hours before

Special weather statement, May 25, 10:49 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT WED MAY 25 2016

IAZ009>011-019-029-030-MNZ094>096-251715-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-HOUSTON-MOWER-
FILLMORE-
1149 AM CDT WED MAY 25 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLAYTON...
FAYETTE...EASTERN CHICKASAW...HOWARD...WESTERN ALLAMAKEE...
WINNESHIEK...SOUTHEASTERN MOWER...SOUTHERN FILLMORE AND SOUTHWESTERN
HOUSTON COUNTIES...

AT 1145 AM CDT...A COUPLE CLUSTERS OF STRONG THUNDERSTORM WAS
MOVING NORTHEAST ACROSS NORTHEAST IOWA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DECORAH...CRESCO...NEW HAMPTON...WEST UNION...PRESTON...ELKADER...
POSTVILLE...FAYETTE...SPRING GROVE...HARMONY...CALMAR...FREDERICKSBURG...
OSSIAN...MABEL...ELGIN...CLERMONT...MAYNARD...LIME SPRINGS...HAWKEYE AND
LAWLER.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE STORMS.
REMEMBER...LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4290 9208 4291 9226 4336 9248 4367 9251
      4366 9163 4343 9157 4278 9133 4273 9208
TIME...MOT...LOC 1645Z 210DEG 16KT 4310 9183

DAS
Special weather statement, May 25, 11:16 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 PM CDT WED MAY 25 2016

IAZ010-011-029-030-251815-
FAYETTE-ALLAMAKEE-WINNESHIEK-CLAYTON-
1216 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAYTON...
NORTHEASTERN FAYETTE...ALLAMAKEE AND SOUTHEASTERN WINNESHIEK
COUNTIES...

AT 1214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER POSTVILLE...OR
14 MILES SOUTH OF WAUKON...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM ALONG WITH BRIEF
TORRENTIAL DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
WAUKON...POSTVILLE...MONONA...CLERMONT...HARDIN...LUANA...WATERVILLE.
.. VILLAGE CREEK...CHURCHTOWN...VOLNEY...ROSSVILLE... MONTAUK
HISTORIC SITE...LUDLOW...GUNDER...ELON AND DALBY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
REMEMBER...LIGHTNING CAN ALSO STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4295 9148 4301 9170 4345 9153 4333 9117
TIME...MOT...LOC 1714Z 204DEG 32KT 4307 9154

DAS

The radar

The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
May 25, 12:26 PM CST
Where
Crawford County, Seneca
Measured
0.88 in hail
Reported by
Public
Coordinates
43.270, -90.970

Thunderstorm Wind, Vernon

When
May 25, 12:48 PM CST
Where
Vernon County, 0.5 mi E of Readstown
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.450, -90.760

Large trees blown down in Readstown.

Thunderstorm Wind, Vernon

When
May 25, 12:48 PM CST
Where
Vernon County, 0.69 mi N of Sugar Grove
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.430, -90.680

Trees were blown down east of Readstown.

Hail, Vernon

When
May 25, 12:48 PM CST
Where
Vernon County, 0.69 mi N of Sugar Grove
Measured
0.88 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.430, -90.680

A wheat field sustained damage from the hail.

Thunderstorm Wind, Jackson

When
May 25, 1:06 PM CST
Where
Jackson County, 0.49 mi E of Vaudreuil
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.300, -90.870

Trees were blown down on the west side of Black River Falls. One of these trees landed on a car.

Hail, Richland

When
May 25, 1:15 PM CST
Where
Richland County, 1.5 mi W of Ashridge
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -90.560

Quarter sized hail fell southwest of West Lima.

Thunderstorm Wind, Vernon

When
May 25, 1:40 PM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.650, -90.340

Trees were blown down in Hillsboro.

Hail, Vernon

When
May 25, 1:51 PM CST
Where
Vernon County, 0.5 mi E of Hillsboro
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.650, -90.340

Hail, Adams

When
May 25, 2:10 PM CST
Where
Adams County, 2.87 mi NE of Arkdale
Measured
1.25 in hail
Reported by
Public
Coordinates
44.060, -89.840

Half dollar sized hail fell near Arkdale.

Hail, Juneau

When
May 25, 2:25 PM CST to 2:27 PM CST
Where
Juneau County, Mauston
Measured
1.25 in hail
Reported by
Public
Coordinates
43.800, -90.080

Quarter to half dollar sized hail fell in Mauston.

Hail, Adams

When
May 25, 2:40 PM CST
Where
Adams County, 4.18 mi N of Big Flats
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.180, -89.810

Thunderstorm Wind, Adams

When
May 25, 2:45 PM CST
Where
Adams County, 0.9 mi WSW of Frndshp Adams Co Arp
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.967, -89.798

Trees were blown down in the town of Adams.

Hail, Adams

When
May 25, 2:49 PM CST
Where
Adams County, 3.03 mi SW of Adams
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.923, -89.868

Quarter sized hail fell southwest of the town of Adams.

Hail, Adams

When
May 25, 2:50 PM CST to 2:51 PM CST
Where
Adams County, 0.69 mi N of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.960, -89.820

Quarter sized hail fell in the town of Adams and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628850, 628851, 628863, 628864, 628855, 628852, 628854, 628853, 628857, 628860, 628858, 628862, 628861, 628859.